Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 236, NWS Topeka, KS

October 3, 2002

NWS Topeka, KS issued this severe thunderstorm warning at Oct 3, 2002, 11:17 PM CDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2002, 11:17 PM CDT (04:17 UTC)
Expired
Oct 4, 2002, 12:15 AM CDT
In force
58 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:30 PM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Oct 3, 2:30 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
230 PM CDT THU OCT 3 2002

FORECAST CONCERNS ARE TIMING OF SHOWERS AND THUNDERSTORMS INTO EARLY
FRIDAY...THEN TEMPERATURES INTO EARLY NEXT WEEK.

WATER VAPOR SHOWING ONE VORT LOBE ROTATING OUT TO THE NORTHEAST
ACROSS WESTERN KS AND EASTERN CO WITH A SECOND STRONGER VORT CENTER
ROTATING AROUND THE BASE OF THE TROUGH ACROSS NEW MEXICO WHICH WILL
LIFT RAPIDLY NORTHEAST ACROSS THE CWA TONIGHT. VISIBLE SATELLITE
IMAGERY SHOWING CLOUDS ERODING NEAR THE FAR SOUTHEAST CWA TO THE
NORTHWEST OF CIRCULATION WITH LILI.

AS UPPER TROUGH LIFTS RAPIDLY OFF THE NORTHEAST...WILL SEE MORE
THUNDERSTORMS DEVELOPING CENTRAL/WESTERN KS INTO OK...THEN LIFTING
RAPIDLY NORTHEAST WITH THE TROUGH ACROSS THE CWA. THE HEAVIEST
RAINFALL AND BEST CHANCE FOR SEVERE WEATHER APPEAR TO BE IN THE
NORTHCENTRAL WITH LOWER QPF EXTENDING ACROSS THE FAR SOUTHEAST
CORNER OF THE CWA. WILL CONTINUE TO CARRY THE POSSIBILITY OF HEAVY
RAINFALL ELSEWHERE ACROSS THE CWA OVERNIGHT. LITTLE OR NO RUNOFF HAS
OCCURRED WITH THE RAIN AND THUNDERSTORMS OVER THE PAST TWO DAYS WITH
THE HIGHEST QPF GENERALLY SOUTH AND NORTH OF THE CWA. FOR NOW...WILL
HOLD OFF ON ISSUANCE OF FLOOD WATCH.

SHOWERS AND THUNDERSTORM CHANCES DIMINISH WEST TO EAST ACROSS THE
CWA EARLY FRIDAY MORNING WITH SKIES BECOMING PARTLY SUNNY. WILL KEEP
HIGH TEMPERATURE RANGE ON FRIDAY FROM THE MID 60S NORTHWEST TO THE
LOWER 70S SOUTHEAST. WITH LIGHTER WINDS AND HIGH PRESSURE CONTINUING
TO BUILD INTO THE CWA FRIDAY NIGHT...WILL GO WITH LOWS IN THE MID
40S MOST AREAS. ANOTHER FRONT TO MOVE INTO THE CWA SATURDAY
NIGHT/SUNDAY MORNING AS NORTHWEST FLOW WAVE MOVES THROUGH. WILL KEEP
FCST DRY FOE NOW AS IT APPEARS BETTER LIFT AND RH WILL REMAIN TO THE
NORTH.

ANOTHER FRONT WILL PASS THROUGH THE CWA TUESDAY BUT WITH LIMITED
MOISTURE AND FORCING...WILL KEEP FCST DRY FOR NOW. A GRADUAL WARMING
TREND STILL LOOKS ON TRACK FOR WEDNESDAY INTO THURSDAY.

.TOP...NONE

63
Hazardous weather outlook, Oct 3, 11:41 AM CDT, 11 hours 36 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...
IN ADDITION TO THE OCCASIONAL SHOWERS THROUGHOUT THE DAY,
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AS AN
UPPER LEVEL STORM SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
PLAINS. THESE STORMS SHOULD DEVELOP IN SOUTHWESTERN KANSAS AND MOVE
INTO CENTRAL PORTIONS OF THE STATE DURING THE LATE AFTERNOON. STORMS
MAY EVOLVE INTO A SQUALL LINE AND MOVE ACROSS EASTERN KANSAS DURING
THE EVENING. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL. DAMAGING
STRAIGHT LINE WINDS WILL ALSO BE POSSIBLE IF THE STORMS ARE ABLE TO
FORM A SQUALL LINE. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED
OUT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED AFTER 4 PM
ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...
SHOWERS ARE EXPECTED TO COME TO AN END BY NOON ON FRIDAY. OTHERWISE
NO HAZARDS ARE ANTICIPATED FOR FRIDAY THROUGH WEDNESDAY OF NEXT WEEK.

In the hours before

Local storm report, Oct 3, 9:38 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT THU OCT 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    3 SW TESCOTT              KS    60 MPH TSTM GUST
10/03/02   OTTAWA                          TRAINED SPOTTER
                                           REPORTED 60 MPH WINDS.
Local storm report, Oct 3, 10:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU OCT 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 PM    3 SW HERINGTON            KS    60 MPH TSTM GUST
10/03/02   DICKINSON                       TRAINED SPOTTER
                                           REPORTED 60 MPH WIND GUST
Local storm report, Oct 3, 10:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT THU OCT 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    HERINGTON                 KS    59 MPH TSTM GUST
10/03/02   DICKINSON                       WEATHERNET SITE
                                           REPORTED 59 MPH WIND GUST
Local storm report, Oct 3, 11:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT THU OCT 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    4 W DELAVAN               KS    58 MPH TSTM GUST
10/03/02   MORRIS                          SPOTTER REPORTED 58 MPH
                                           WIND GUST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:11 PM CDTSevere Thunderstorm WarningTOP49 min
Oct 3, 10:26 PM CDTSevere Thunderstorm WarningTOP49 min
Oct 3, 11:20 PM CDTSevere Thunderstorm WarningTOP40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.